California, 2011High Wind in California, April 23 to 25, 2011
April 23 to 25, 2011 · NWS VEF · 7 events in 4 counties and zones
Two more fast-moving Pacific storm systems brought high downslope winds to the eastern Sierra slopes and the Owens Valley, as well as high westerly winds to parts of San Bernardino County.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two more fast-moving Pacific storm systems brought high downslope winds to the eastern Sierra slopes and the Owens Valley, as well as high westerly winds to parts of San Bernardino County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Apr 23, 1:53 PM PST, 5 hours 28 minutes earlier.
Area forecast discussion, Apr 23, 1:53 PM PST, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
253 PM PDT SAT APR 23 2011
.SYNOPSIS...WEAK LOW PRESSURE OVER THE GREAT BASIN WILL KEEP A
SLIGHT CHANCE OF THUNDERSTORMS OVER THE SOUTHERN GREAT BASIN AND
STRONG WINDS OVER THE WESTERN MOJAVE DESERT THROUGH SUNDAY.
TEMPERATURES WILL GET A LITTLE WARMER SUNDAY AND MONDAY BEFORE A
COLD FRONT PASSES THROUGH ON TUESDAY...BRINGING COOLER AIR AND
BREEZY NORTH WINDS. VERY WARM WEATHER WILL RETURN BY THURSDAY.
&&
.SHORT TERM...CONVECTIVE CLOUDS WERE INCREASING OVER THE SOUTHERN
GREAT BASIN AND THE HIGHER TERRAIN OF CLARK AND NORTHERN MOHAVE
COUNTIES...WITH A FEW LIGHTNING STRIKES OBSERVED JUST EAST OF
COLORADO CITY SHORTLY AFTER 230 PM. WINDS WERE ALSO INCREASING OVER
WESTERN SAN BERNARDINO COUNTY AS EXPECTED. MODEL MASS FIELDS AND MOS
GUIDANCE SHOW ONLY A BRIEF LULL IN THE WINDS OVERNIGHT BEFORE THEY
CRANK UP AGAIN SUNDAY...SO EXTENDED THE ADVISORY THROUGH MIDNIGHT
SUNDAY NIGHT. ALSO LOOKED HARD AT THE EASTERN SIERRA SLOPES AND
OWENS VALLEY. LOCAL HIGH RES MODEL SHOWS A WEAK DOWNSLOPE SIGNATURE
TOMORROW AFTERNOON...BUT DOES NOT LOOK LIKE ANYTHING WORTHY OF A
WATCH AT THIS POINT. MET GUIDANCE FOR KBIH SHOWS HIGH NORTH WINDS
MONDAY AFTERNOON...BUT THIS SEEMS HIGHLY UNLIKELY GIVEN THAT THE
MODEL MASS FIELDS SUGGEST THE COLD FRONT ISNT EVEN THROUGH KBIH BY
THAT TIME. NOT MUCH CHANGE TO POP FORECASTS. TEMPERATURES WILL RISE
THROUGH MONDAY UNTIL THE AFOREMENTIONED COLD FRONT KNOCKS THEM DOWN
TUESDAY. BREEZY NORTH WINDS COULD BE AN ISSUE TUESDAY...ESPECIALLY
IN THE FAVORED AREAS SUCH AS THE COLORADO RIVER VALLEY.
.LONG TERM...WEDNESDAY AND INTO NEXT WEEKEND. WEST/NORTHWEST FLOW
WILL BE IN PLACE THROUGHOUT THE EXTENDED...WHICH WILL RESULT IN
CONTINUED DRY AND MILD CONDITIONS. RIDGING WILL BUILD ACROSS THE
REGION WEDNESDAY AND THURSDAY...WITH THE 850/700MB MEAN TEMPERATURE
BY THURSDAY MORNING CORRELATING WITH DAYTIME HIGH TEMPERATURES
AROUND 8-10 DEGREES ABOVE NORMAL ON THURSDAY. A SHORTWAVE WILL BRUSH
NORTH OF THE REGION WHICH WILL INCREASE WINDS THURSDAY AND KNOCK
DOWN TEMPERATURES ABOUT 5 DEGREES FOR FRIDAY...BUT NO PRECIP IS
EXPECTED. HEIGHTS WILL THEN BUILD UP AGAIN OVER THE WEEKEND AND
RESULT IN ANOTHER WARMING TREND IN TEMPS.
&&
.AVIATION...FOR MCCARRAN...SOUTHWEST WINDS WILL REMAIN IN PLACE AT
THE TERMINAL OVER THE 24 HOURS AS A WEAK SYSTEM QUICKLY PASSES OVER
THE REGION. WE WILL CONTINUE TO SEE MAINLY SCATTERED MIDLEVEL AND
BROKEN UPPER LEVEL CLOUDS TODAY AND TONIGHT BEFORE DIMINISHING ON
SUNDAY. WIND GUSTS AROUND 20KTS CAN BE EXPECTED THE REMAINDER OF THE
AFTERNOON TODAY...AND AGAIN ON SUNDAY AFTERNOON. THERE MAY BE A FEW
VERY ISOLATED TSTMS ALONG THE MORMON MESA CORRIDOR THROUGH LATE
AFTERNOON OVER SOUTHWEST UTAH.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCT-BKN CLOUDS AOA 13K FEET THROUGH THE EVENING...WITH
ISOLATED SHRA AND A POSSIBLE STRAY TSTM ACROSS THE SOUTHERN GREAT
BASIN. BREEZY TO WINDY CONDITIONS EXPECTED ACROSS THE MOJAVE DESERT
WITH GUSTS OF 20-30 KTS AND HIGHER VALUES IN NW SAN BERNARDINO
COUNTY WHERE LOCAL AREAS OF BLDU WILL BE POSSIBLE ALONG WITH REDUCED
VSBY. GUSTY WINDS WILL CONTINUE THROUGH SUNDAY ACROSS THE MOJAVE
DESERT.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...WIND ADVISORY UNTIL MIDNIGHT PDT SUNDAY NIGHT FOR CAZ523.
&&
MORGAN/KENNEDY
HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Apr 23, 3:51 AM PST, 15 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
451 AM PDT SAT APR 23 2011
RETRANSMITTED
CAZ523-240700-
WESTERN MOJAVE DESERT-
451 AM PDT SAT APR 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING THROUGH
MIDNIGHT. WEST WINDS OF 30 MPH WITH GUSTS OF 45 TO 55 MPH THIS
AFTERNOON AND EARLY EVENING. BLOWING DUST COULD BRIEFLY REDUCE THE
VISIBILITY TO A HALF MILE OR LESS. NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
STRONG WINDS WILL CONTINUE SUNDAY AND MONDAY AS A SERIES OF WEATHER
DISTURBANCES MOVE THROUGH THE GREAT BASIN. STAY TUNED AS ADDITIONAL
WIND PRODUCTS FOR THE WESTERN MOJAVE DESERT ARE LIKELY. DRY AND
WARMER WEATHER WILL OCCUR TUESDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ001-CAZ519>522-NVZ014-015-018-019-240700-
NORTHWEST PLATEAU-EASTERN SIERRA SLOPES-OWENS VALLEY-
WHITE MOUNTAINS OF INYO COUNTY-DEATH VALLEY NATIONAL PARK-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-
451 AM PDT SAT APR 23 2011 /451 AM MST SAT APR 23 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED SHOWERS AND THUNDERSTORMS WILL OCCUR FROM THE EASTERN
SLOPES OF THE SOUTHERN SIERRA OF INYO COUNTY EAST INTO LINCOLN
COUNTY AND NORTHERN MOHAVE COUNTY TODAY AND TONIGHT. WINDS WILL
BE GUSTY AT TIMES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
UNSETTLED CONDITIONS WILL CONTINUE THROUGH MONDAY AS A SERIES OF
WEATHER DISTURBANCES MOVE THROUGH THE GREAT BASIN. DRY AND WARMER
WEATHER WILL OCCUR TUESDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ002-003-036-CAZ524>527-NVZ016-017-020>022-240700-
LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN MOJAVE DESERT-
MORONGO BASIN-CADIZ BASIN-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
451 AM PDT SAT APR 23 2011 /451 AM MST SAT APR 23 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
NO WEATHER HAZARDS ARE EXPECTED TODAY AND TONIGHT OTHER THAN SOME
GUSTY SOUTHWEST WINDS UP TO 30 MPH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
UNSETTLED CONDITIONS WILL CONTINUE THROUGH MONDAY AS A SERIES OF
WEATHER DISTURBANCES MOVE THROUGH THE GREAT BASIN. DRY AND WARMER
WEATHER WILL OCCUR TUESDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Western Mojave Desert
- When
- April 23, 7:21 PM PST
- Where
- Western Mojave Desert forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
This gust occurred at Bicycle Lake (KBYS) on Fort Irwin.
High Wind, Eastern Sierra Slopes of Inyo County
- When
- April 24, 2:10 PM PST
- Where
- Eastern Sierra Slopes of Inyo County forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.511, -117.411 (the zone’s center; the record gives no point)
This gust occurred 4 miles SW of Independence.
High Wind, Owens Valley
- When
- April 24, 3:10 PM PST to 4:42 PM PST
- Where
- Owens Valley forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
The peak gust for this event occurred 4 miles NW of Independence at 1642 PST.
High Wind, Western Mojave Desert
- When
- April 24, 5:13 PM PST to 6:12 PM PST
- Where
- Western Mojave Desert forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
The peak gust for this event occurred at the Barstow-Daggett (KDAG) ASOS at 1812 PST.
High Wind, Owens Valley
- When
- April 25, 1:54 PM PST
- Where
- Owens Valley forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
This gust occurred 4 miles NW of Independence.
High Wind, Morongo Basin
- When
- April 25, 5:19 PM PST to 5:59 PM PST
- Where
- Morongo Basin forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
This gust was measured at Wonder Valley South (12 mi. E of Twentynine Palms).
High Wind, Western Mojave Desert
- When
- April 25, 6:55 PM PST to 7:32 PM PST
- Where
- Western Mojave Desert forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
The peak gust for this event occurred at Bicycle Lake (KBYS) on Fort Irwin at 1932 PST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, April 23 to 24, 20112 injured · $2.2 million · EF2 · 14 events
- Tornadoes and Flash Flooding in Illinois, April 23 to 24, 2011$1.1 million · EF2 · 5 events
- Flooding in Arkansas, April 23 to 30, 2011$3.4 million · 20 events
- Tornado and Hail in Texas, April 23, 2011$320,000 · EF0 · 45 events
- Tornadoes and Flash Flood in Missouri, April 23 to 24, 2011$515,000 · EF1 · 11 events
- Tornado and Hail in Arkansas, April 23, 2011$500,000 · EF1 · 3 events
- Tornadoes and Flash Flooding in Kentucky, April 23, 2011$167,000 · EF1 · 16 events
- Hail in Missouri, April 23, 2011$90,000 · 2.5 in hail · 23 events
- Damaging Winds in West Virginia, April 23, 2011$56,000 · 50 kt wind · 15 events
- Flood and Damaging Winds in Kentucky, April 23, 2011$57,000 · 50 kt wind · 7 events
- Tornado and Flash Flooding in Kentucky, April 23, 2011EF0 · 32 events
- Flash Flooding in Indiana, April 23, 2011$22,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286325, 286326, 286328, 286329, 286330, 286332, 286334.